23

Never with my eating; I can eat while I read. Sleeping does interfere with my reading some. Amphetamines help.

Of course, the ultimate interference with sleeping and eating is the total cessation of the need for both, which happened to one of our members last month. His doctor, also one of our members, told us the story:

Dr. James O'D. presented in the ER with some disturbing symptomatology: pupils fixed and dilated, pulse weak and thin, respirations shallow and labored. He was brought in by the janitor from his office building on campus. When we questioned this man about the circumstances in which he'd found Dr. O'D., all he could offer was that he'd discovered him in the stairwell, stretched out, with one bluish hand on a dusty volume of Books in Print. He was apparently still conscious at this point, because when the janitor suggested that they should call an ambulance, Dr. O'D. insisted that they not do that; rather, he pleaded with the janitor to just "take him home," that he'd "be OK soon." The janitor, using his head, brought him to University Hospital instead.

I naturally ordered a battery of lab tests just to make sure, but basically I already knew: it was an academic overdose. I knew Dr. O'D. somewhat; he was known on campus as a "real workhorse," a book-a-year man whose energy never seemed to flag, any more than the intellectual toughness of his books suffered from the long hours he put in at the computer. (The janitor said that he kept mumbling in the car, while en route to the ER, "Just a second, let me get that idea down; just drop me off at my office, I won't be a moment, I just have to jot down a few notes.") His colleagues and students described him as "absolutely driven," a "man with a mission." He had taken his doctorate when he was 23, made full professor before he was 30; his books were cited by everyone in his field, and used in courses all across the country. He was a prime candidate for academic burnout, and his chair had told him as much many times; unfortunately, no one around him was sufficiently familiar with academic addictions to recognize the telltale signs of an impending overdose.

It was fortuitous that he taught at a university where the medical school now runs a special program on academic addiction; indeed where we have all the latest technology for treating this terrible disease, and some of the best people in the country researching its effects. My colleague Elizabeth M. (another member of our fellowship) is the foremost academic addictions researcher in the country; George S. (ditto) is a first-rate diagnostician; I've contributed a few modest papers to the effort as well. In fact, I was called to the ER from my office, where I was working late, trying to finish up a paper for the Academic Addictions Conference being held in Houston next month. (I hasten to reassure the reader of this book that I am not an academic addict myself. If I were, of course, which I most emphatically am not, would I not be the first to know? I am, after all, an expert in the field.)

At any rate, we didn't wait for the test results to come in from the lab before wrapping him in a Hypocerebralic Sheath, a prophylactic body wrapping that we have developed for this very purpose here at the center. The Sheath, not unlike a uterus or cocoon, effectively isolates the patient's body from the academic toxins in the air while giving a light restorative massage to seven erogenous zones across the body. In these cases we also routinely administer 5 mg of ontolophene sulfate 35, a clinical variant on the popular pedagogical pharmaceutical which shuts down all academic imagination, insight, and intuition in order to give the body a chance to heal itself.

When the lab tests did come back, they only confirmed what we already guessed: extremely high levels of notmedorphin, a natural analog of denialozide, levels that were sufficient to poison his brainstem and, due to resulting oxygen deprivation, lock down his cerebral cortex. His cerebrophenamide levels were dangerously high (24 over 4, when, as is common knowledge by now, 13 over 2 is already borderline); this was to be expected as a side effect of the 32.2 mg/ml of notmedorphins coursing through his system.

Unfortunately, although we pulled Dr. O'D. through this particular episode, at last report he was hard at work on a new book--a memoir of his experience with academic overdose, to "warn" people, he has told friends, of the "dangers" of academic overwork. He has been too busy, in fact, to return to the clinic for follow-up tests, which, I suspect, would once again reveal dangerously high levels of notmedorphin in his brainstem. It is not to be entirely ruled out, either, that Dr. O'D. has been abusing his pedagogical supply of denialozide; that is for his chair, his dean, and his psychiatrist to determine in further investigations.

(The authors of this book wish to state categorically that there is nothing further we can do for Dr. O'D. We are not clinicians, and Academics Anonymous does not interfere in its members' medical treatments. Nor are we affiliated with any hospital or treatment center. And we do not abuse denialozide. For further discussion, see our forthcoming book, Denialozide: Is It Really a Problem?)

Back to Am I An Addict?

Copyright 1993 Doug Robinson and Bill Kaul